I have been told for years that I am boarderline type 2 diabetic. My A1c has always been 6.1 or sometimes a bit higher. My endo crinologist finally suggested as did many doctors I go on metformin because even if i excersise the weight doesnt really come off maybe 5 pounds.
I was reading the warnings and it says something about lactic acidosis and it can kill some people. Its rare but how rare? has anyone ever gotten this or really sick? I also didnt know you shouldnt drink on metformin and on new years I had about five beers, didnt take the medicine that day and felt fine. Why dont they want you to drink on it? I barely drink but would like to have a glass or two of wine sometimes.
Also I dont know why my blood sugar levels are always normal when i check them daily but my a1c always a bit high.
I recently joined a gym so Im trying to be healthy, eat better and I hope this metformin isnt too dangerouse. Im taking 100mg of met.
Probably to keep your mind at ease about the lactic acidosis, research and find out what you can. At the same time, keep up on routine blood work that the doc wants, to keep up on renal levels. Also, from what I have read about Metformin there are a lot of drug-drug interactions. Ask your doc what other meds you can and cannot take with this. Also, dont drink alcohol, the info discourages using alcohol on taking this med. Hey, I hope I was of some help. Have fun at the gym and Happy New Year!
I had been taking Metformin (Glucphage) for several years (from 500 to 2000 per day) My doctor took me off when there were medical advisories issued about it and some other diabetis medications. I have been taking "Actos" sincew then.
Since that advisory came out, I routinely run a search for any new medication for "adverse effects" and "contr-indications." I also check for interactions with other medications!
I believe most mefdications include such disclaimers when their research shows the possibility of adverse effects
No, it is not. If you read the literature, metformin is often called the asprin of diabetes medications. Yes, one in 100,000 people did get lactic acidosis however, this is a very tiny amount compared to the myriad of complications with other diabetes meds. For instance, Glucotrol or any sulfahrea (sp. sorry) can cause major problems...heart attacks and more. Actos and avandia have the real problem of liver overload and leg swelling. Metformin has been used for over thirty yrs.
I would much rather take a drug like metformin than a newer class of diabetes drug that is still in the "new" stage. Look at Celebrex and Vioxx. The most common side effect of metformin is intestinal trouble, loose stools, gas...those things are not life threatening. I guess you have to weigh your odds. I took metformin for several yrs. and had no problems.
I am medication free and have been for several yrs. I control my blood sugars through daily exercise and diet (ie. LOW CARB). I am proud to say that I have a daily fasting blood glucose of 80 and never go over a 100 after meals. It can be done but it is a lot of hard work. It is worth it to me because as a nurse I have seen the people in final stage kidney failure with this disease and the preventable amputations are just heartbreaking.
It can be if you have liver disease. I read up on the internet about Metformin after it being prescribed to me and having liver disease decided to ask doc for something else. They put me on Insulin 3 times a day. Yuck, but at least not hard on liver.